New Jersey, 2003

Lightning Strike in New Jersey, June 30, 2003

June 30, 2003 · NWS PHI · 1 event in 1 county or zone

Lightning struck and damaged the electrical gear of a utility boat in Barnegat Inlet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck and damaged the electrical gear of a utility boat in Barnegat Inlet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 9:45 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 9:45 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 AM EDT MON JUN 30 2003

UPDATING THE ZONES TO EMPHASIZE CLDS FAR N AND WL MAINTAIN A CHC
SHWRS WITH ACTIVITY ALG FNT POKING TWD THE AREA FM NCNTRL PA...AND
WL CONT A MENTION OF THUNDER THERE TOO ALTHO NO CONVTN GOING YET.
FURTHER S WL MAINTAIN THE STATUS QUO ALTHO WL BUMP TEMP RANGE UP A
BIT SOME ZONES WHERE IT WAS FAIRLY NARROW. RE SVR THREAT WL REISSUE
SPS FOR SLGT RISK WHICH SPC HAS DROPPED A BIT FURTHER S...SO WL CUT
OUT THE LEHIGH VALLEY AND WARREN AND MORRIS NJ AS WELL. BEST THREAT
APPEARS TO BE OVR SRN HALF OF THE CWA WITH -4 LI/S ON NGM FOUE
GUIDANCE AND -6.5 LI ON LWX AND OKX SOUNDINGS...WITH QUITE GOOD
CAPES OVR 2K. WE SHUD BE ABLE TO REACH CONVTV TEMPS QUITE EASILY...
AND DPTS ARE UPPER 60S TO LOWER 70S SO MSTR IS NOT A LIMITING
FACTOR. FEELS QUITE HUMID OUTSIDE THE OFC. UPR WINDS APPEAR FAVBL
TOO...ALTHO HELICITY IS LO AND SUPERCELL THREAT IS TOO. FZLVLS ARE
12.5 TO 15K FT...AND WB ZERO/S ARE WELL ABV 10K FT TOO SO HAIL MAY
NOT BE MUCH OF A THREAT...WL FOCUS ON WINDS AS BEING PRIMARY THREAT.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

PREV AFD IS BLO...

*****************************************************************

TODAY SHORT WAVE PUSHING TOWARD FA WITH ASSOCIATED SFC COLD FRONT.
SFC FRONT FCST TO MOVE THROUGH TONIGHT AND...PROBABLY...CLEAR SRN FA
TMRW. DECENT PREFRONTAL CAPES PROGGED BOTH GFS AND ETA FOR MUCH OF
FA...MANY LOCATIONS FCST TO HAVE VALUES ABOVE 1500 J/KG FOR A TIME.
WB0 VALUES BETWEEN 10K AND 11K FT AND LCL VALUES GENERALLY BETWEEN
4K AND 5K FT ARE NOT INCONDUCIVE TO CONVECTION. ALSO SEE A COUPLED
UPPER JET WITH FA IN THE FAVORED AREA. NICE SFC DWPTS EARLY THIS AM
RANGING FROM THE MID 60S N TO THE LOWER 70S S. SHEAR IN THE 3 TO
6 KM RANGE ISNT BAD.

AS IS OFTEN THE CASE...THERE ARE A FEW CAVEATS HERE. WE HAVE A WEAK
SHORT WAVE ABOUT TO MOVE THROUGH FA ATTIM. THIS IS PROGGED TO HAVE
THE EFFECT OF CAUSING THE LOW LEVEL WINDS TO VEER TO THE W TO SW...
WHICH WOULD ALMOST CREATE A CATABATIC FLOW. IF SOME DOWNSLOPING DOES
OCCUR TODAY...THIS MIGHT LOWER SFC DWPTS SOME AND MIGHT RETARD
CONVECTION SOME. ON THE SAME NOTE...WE ARE HARD PRESSED TO FIND ANY
DECENT LOW LEVEL CONVERGENCE FOR THIS AFTN OR EVE PROGGED BY EITHER
THE ETA OR THE GFS. ALSO...DESPITE PWATER VALUES AROUND 1.5 INCH...
THERE IS A FAIR AMOUNT OF SPREAD BETWEEN THE TEMP AND DWPT PROFILES
THROUGH MOST...NOT ALL...OF THE COLUMN. FINALLY...THE WIND FIELD UP
TO 3 KM IS NOT STRONG AND SHOWS LITTLE SHEAR.

ALL THINGS CONSIDERED...SPC IS SUFFICIENTLY IMPRESSED TO PUT MOST OF
THE FA INTO A SLGT RISK FOR THIS AFTERNOON AND EVENING...AND THERE
ARE ENOUGH FACTORS IN PLACE FOR US TO FOLLOW THEIR LEAD. WILL ISSUE
A STATEMENT AND PUT SOME ENHANCED WORDING INTO MOST ZONES. POPS...
HOWEVER...NOT VERY HIGH FOR TODAY...SOMEWHAT HIGHER TONIGHT S...
WHICH IS CONSISTENT WITH ALL STAT GUIDANCE.

FCST AFTER THAT MAINTAINS CONTINUITY WITH PREV FCSTS...EXCEPT THAT
WE NOW FEEL WE CAN INCREASE THE CLOUDINESS A BIT FOR WED NIGHT INTO
THU IN RESPONSE TO TS BILL. THE GFS LOOKS A FAIR AMOUNT LIKE THE TPC
GUIDANCE...AND WE USED THAT AS A GUIDE.

LIKED THE WARMER GUIDANCE TEMPS TODAY WITH THE NEAR DWNSLOPE FLOW.
AFTER THAT GUIDANCE TEMPS SEEMED TO GENERALLY COINCIDE WITH
THEMSELVES AND WITH PREV FCST...SO ACCEPTED.

MARINE REMAINS QUIET.

FCSTID = 45

MPO   80  57  78  59 /  30  10  10  10
ABE   86  62  84  63 /  30  10  10  10
RDG   86  62  84  63 /  30  10  10  10
PHL   91  69  86  68 /  30  30  10  10
12N   85  60  83  62 /  30  10  10  10
SMQ   88  62  85  65 /  30  30  10  10
TTN   89  65  86  66 /  30  30  10  10
MIV   90  65  86  63 /  30  40  20  10
ACY   87  68  84  70 /  30  40  20  10
ILG   88  67  86  67 /  30  30  10  10
DOV   90  68  85  68 /  30  40  20  10
GED   90  69  86  68 /  30  40  20  10
ESN   89  68  84  68 /  30  40  20  10
Hazardous weather outlook, Jun 30, 2:45 AM EST, 11 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED THE REGION...WITH THE
EXCEPTION OF THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY...
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING.

MPD

In the hours before

Special weather statement, Jun 30, 10:00 AM EST, 4 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-010200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT MON JUN 30 2003

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
SOUTHEASTERN AND EAST-CENTRAL PENNSYLVANIA...CENTRAL AND SOUTHERN
NEW JERSEY...DELAWARE...AND THE NORTHEAST MARYLAND SHORE IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON AND EVENING.
THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON OR
EVENING ARE DAMAGING WINDS AND LARGE HAIL.

A COLD FRONT APPROACHING THE COAST FROM THE NORTHWEST THIS MORNING
WILL COMBINE WITH A VERY WARM QUITE HUMID AND UNSTABLE AIRMASS...
ALONG WITH FAVORABLE UPPER LEVEL WINDS...TO GENERATE A FEW SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING. THE HIGHEST
THREAT MAY INDEED BE FROM PHILADELPHIA TO POINTS SOUTH...ESPECIALLY
OVER NORTHEASTERN MARYLAND AND DELAWARE.

ALTHOUGH THE SOUTHERN POCONOS THE LEHIGH VALLEY AND NORTHWESTERN
NEW JERSEY ARE NOT IN THE AREA OF SLIGHT RISK FOR SEVERE
THUNDERSTORMS...THESE AREAS WILL AT LEAST HAVE A CHANCE FOR
THUNDERSTORMS THIS AFTERNOON AS WELL.

LIGHTNING CAUSES THUNDER...SO ALL THUNDERSTORMS CONTAIN LIGHTNING.
LIGHTNING SHOULD BE TREATED AS A POTENTIAL THREAT AND ANY
THUNDERSTORM SHOULD BE RESPECTED AS A POSSIBLE DANGER. REMEMBER...
LIGHTNING KILLS MORE PEOPLE IN THE UNITED STATES ON AVERAGE THAN
EITHER TORNADOES OR THE DAMAGING WINDS FROM SEVERE THUNDERSTORMS.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

FOR THE LATEST INFORMATION...PLEASE TUNE TO LOCAL MEDIA OUTLETS OR
NOAA WEATHER RADIO. WEATHER INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.WEATHER.GOV/ER/PHI.

The radar

The Philadelphia radar (KDIX), 16 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ocean

When
June 30, 2:25 PM EST
Where
Ocean County, Barnegat Light
Reported by
COASTAL OBSERVING STATION
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363996.